FDA Reaffirms Safety of Pimavanserin in PD Psychosis

Megan Brooks

Disclosures

September 21, 2018

Following an extensive postmarket review, the US Food and Drug Administration (FDA) has concluded that the benefits of pimavanserin (Nuplazid, Acadia Pharmaceuticals) continue to outweigh the risks for patients with hallucinations and delusions of Parkinson's disease (PD) psychosis.

The FDA approved pimavanserin for the treatment of hallucinations and delusions in patients with PD psychosis in April 2016, as reported by Medscape Medical News.

The approval followed a green light a month earlier by the FDA's Psychopharmalogic Drugs Advisory Committee. Despite some concerns about an increased risk for severe adverse events, including death, and the small number of patients tested, the committee felt that the manufacturer had shown its drug to be effective and safe and that its benefits outweigh the risks.

In their analysis of available postmarket data, the FDA did not find any "new or unexpected safety findings with Nuplazid, or findings that are inconsistent with the established safety profile currently described in the drug label," the agency said in a statement issued September 20.

As with other atypical antipsychotic drugs, pimavanserin has a boxed warning alerting healthcare professionals about an increased risk for death associated with the use of these drugs to treat older people with dementia-related psychosis.

In their postmarket review of pimavanserin, the agency analyzed information submitted to the FDA Adverse Event Reporting System, drug utilization data, safety data from the pimavanserin new drug application, the sponsor's periodic adverse drug experience reports, the sponsor's analysis of fatal adverse event reports with the drug, and published medical literature.

Despite not finding any new or unexpected safety risks, the FDA did see some "potentially concerning prescribing patterns," it says, such as the concomitant use of other antipsychotic drugs or drugs that can cause QT prolongation.

The risk for QT prolongation and serious arrhythmia associated with pimavanserin is noted in the warnings and precautions section of the drug label, which warns of the increased risks associated with using it in combination with other drugs known to cause QT interval prolongation.

On the basis of this observation, the FDA reminds healthcare providers to be aware of the risks described in the drug label.

The FDA will continue to monitor reports of adverse events associated with pimavanserin and provide updates as necessary.

Healthcare providers are encouraged to report suspected adverse events with pimavanserin to MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

For more Medscape Neurology news, join us on Facebook and Twitter .

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....